Crohn’s Related Complications and How to Deal With Them (Part 2)

Ruptured Quadriceps tendon post surgery

Medication Related Side Effects

To treat inflammation within the intestinal tract immunosuppressant medications are often prescribed. They help combat the body’s response to attacking itself by suppressing the immune system. Currently I am on Humira, which is a biologic immunosuppressant, TNF (Tumor Necrosis Factor) blocker that I have to inject subcutaneously (into my stomach or upper leg) every week. I have been on this medication for 19 months and have experienced several side effects.

The short-term side effects I experience due to having a suppressed immune system is various skin rashes, constant dry skin, acne, colds, flu, and frequent cold sores. The side effects are just something I have to deal with as the medication is the only thing that keeps me functioning relatively normal.

In March 2014, I had my worst injury to date. I ruptured my quadriceps tendon as I jumped off a diving board (embarrassing right?). Before I even hit the water, my tendon ruptured from the  force exerted by the compression of the jump. The tendon fully snapped and they had to reach up into my quad and pull the tendon back down to surgically reattach it to my kneecap. I asked my surgeon if this was as bad as an ACL tear, he laughed at me and said “this is as bad as knees get.” This is by far the most debilitating injury I’ve ever had to date and I’ve had more than a few.

It has been just about one year since the accident, and I still cannot run, jump, skate or do anything impact related. The quadriceps tendon is a huge tendon, being among the strongest in the body. The tendon should not rupture from a basic jump and definitely without having a massive impact to the knee.

I was on Prednisone for approximately two months prior to the rupture. Prednisone is an effective immunosuppressant anti-inflammatory steroid which has a huge variety of side effects. One of the side effects of any steroid, anabolic or not, is shortening and drying of tendons. Although it is extremely difficult to prove, my surgeon and physiotherapist consider the possibility that the use of Prednisone, since my diagnosis, lead to my ruptured quadriceps tendon.  Prednisone is, in my opinion, a miracle drug but I would advise at trying to avoid taking it, especially for extended periods of time. Consult your doctor and weigh the benefits and possible negatives to taking this highly controversial drug.

Currently, I am still struggling with rehabilitating my knee. I have articular cartilage damage within the joint so there is no cushion and shock absorber to soften impacts. It is just bone grinding on bone. I keep doing what I can but it’s still extremely sore and difficult to workout. So before you judge me for skipping leg day, there’s always more to the story.

Advertisements

One thought on “Crohn’s Related Complications and How to Deal With Them (Part 2)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s